Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2013, 7:39 PM CDT for Brewster County, Pecos County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2013, 7:39 PM CDT (00:39 UTC)
- Expired
- Apr 1, 2013, 8:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 8:06 PM CDT | HAIL 1 | Marathon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS54 KMAF 020039 SVRMAF TXC043-371-020145- /O.NEW.KMAF.SV.W.0003.130402T0039Z-130402T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT MON APR 1 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 845 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MARATHON...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MARATHON AND ALONG HIGHWAY 90 WEST OF MARATHON... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3062 10296 2997 10278 3000 10346 3030 10344 TIME...MOT...LOC 0038Z 261DEG 10KT 3022 10335 $$
2 follow-up statements
678 WWUS54 KMAF 020106 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 806 PM CDT MON APR 1 2013 TXC043-371-020145- /O.CON.KMAF.SV.W.0003.000000T0000Z-130402T0145Z/ PECOS TX-BREWSTER TX- 806 PM CDT MON APR 1 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES... AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCAL HEAVY RAIN IS EXPECTED AND FLOODING OF LOW LYING AREAS IS POSSIBLE. THIS STORM WAS LOCATED NEAR MARATHON...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL BREWSTER COUNTY....MARATHON AND NEAR MARATHON NORTH ON HIGHWAY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3062 10296 2997 10278 3000 10346 3030 10344 TIME...MOT...LOC 0105Z 261DEG 10KT 3024 10319 $$
498 WWUS54 KMAF 020117 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 817 PM CDT MON APR 1 2013 TXC043-371-020145- /O.CON.KMAF.SV.W.0003.000000T0000Z-130402T0145Z/ PECOS TX-BREWSTER TX- 817 PM CDT MON APR 1 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES... AT 813 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MARATHON...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL BREWSTER COUNTY IN AND AROUND THE CITY OF MARATHON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. && LAT...LON 3043 10303 2997 10278 3000 10346 3030 10344 TIME...MOT...LOC 0116Z 324DEG 7KT 3019 10320 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:47 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 1, 6:47 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT MON APR 1 2013 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... FEW STORMS ARE S-SE OF FST BUT LOOK TO BE MOVING E AWAY FROM THE AIRPORT. OTHERWISE WINDS HAVE INCREASED AT FST/MAF WITH MODEST LLJ EXPECTED TO KEEP WINDS UP AROUND 15KTS THRU MUCH OF THE NIGHT. THE COLD FRONT IS STILL WELL TO N AND IS EXPECTED TO MOVE INTO THE HOB/MAF LATE MORNING TO MID AFTERNOON. MVFR CIGS ARE EXPECTED IN WAKE OF THE FRONT AND HAVE INCLUDED AS PREVAILING CONDITION. TSTMS WILL AROUND THE AREA TUE PM AS WELL. WON/T MENTION JUST YET BUT STORMS COULD BE IN THE MAF/FST AREAS. && .PREV DISCUSSION... /ISSUED 403 PM CDT MON APR 1 2013/ UPDATE... UPDATING FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 78. SEE DISCUSSION BELOW FOR MORE DETAILS. DISCUSSION... CONDITIONS ARE COMING TOGETHER FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE WESTERN LOW ROLLING PLAINS AS A COLD FRONT STALLS NORTH OF THE REGION AND THE DRYLINE PUSHES EAST. SEVERE THUNDERSTORMS ALREADY DEVELOPING TO THE NORTH NEAR THE FRONT AND MAY CONTINUE TO DEVELOP SOUTHWARD ALONG THE DRYLINE. THE WATCH IS IN EFFECT THROUGH THIS EVENING AND THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. PREV DISCUSSION... /ISSUED 316 PM CDT MON APR 1 2013/ DISCUSSION... THE FORECAST CONTINUES TO BE VERY COMPLEX OVER THE NEXT FEW DAYS AS A COLD FRONT LOOKS TO BRING COOLER TEMPERATURES AND BETTER RAIN CHANCES. THUNDERSTORMS WERE FORMING THIS AFTERNOON OVER THE MOUNTAINS OF NE MEXICO/NRN COAHUILA. SOME OF THESE STORMS MAY MOVE OFF THE MOUNTAINS AND INTO SOUTHERN BREWSTER AND TERRELL COUNTIES. A FEW STORMS WERE ALSO DEVELOPING IN THE DAVIS AND GLASS MOUNTAINS. BROAD-BRUSHED SLIGHT CHANCE POPS ACROSS MOST OF THE AREA TO ACCOUNT FOR THE SCATTERED NATURE OF CONVECTIVE ACTIVITY. THE DRYLINE WAS SURGING EAST ACROSS THE SOUTHERN TX PANHANDLE THIS AFTERNOON WITH THE SOUTHERN PART OF THE BOUNDARY BISECTING THE PERMIAN BASIN. DECENT LOW LEVEL MOISTURE IS IN PLACE WITH DEWPOINTS NEAR 50 F ACROSS NE PARTS OF THE FA. THE DRYLINE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS THIS AREA DURING PEAK HEATING LATE THIS AFTERNOON. STRONG DEEP LAYER SHEAR NEAR 45 KTS AND STEEP MID- LVL LAPSE RATES WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT HAS ALREADY MADE IT INTO THE TX PANHANDLE THIS AFTERNOON WHICH IS SEVERAL HOURS AHEAD OF MOST OF THE FCST MODELS. PRESSURE RISES BEHIND THE FRONT ARE NOT AS SIGNIFICANT THIS AFTERNOON AS THEY WERE THIS MORNING SO THE FRONT WILL LIKELY SLOW ITS SOUTHWARD PROGRESS. THE 12Z NAM ALONG WITH MUCH OF THE SHORT TERM GUIDANCE BRINGS THE FRONT ACROSS THE AREA DURING THE LATE MORNING TUESDAY WHILE THE 12Z GFS/ECMWF SLOWLY MOVE THE FRONT THROUGH TUESDAY AFTERNOON. WILL LEAN SLIGHTLY TOWARD THE GFS/ECMWF AS THEY HAVE HANDLED THE UPPER LOW OVER THE WEST COAST A LITTLE BETTER. THERE IS A LARGE BUST POTENTIAL IN TEMPERATURES TUESDAY... HIGHS ONLY IN THE 50S WITH A FASTER FRONTAL PASSAGE/80S POSSIBLE IF THE FRONT HANGS UP JUST TO OUR NORTH. SPC HAS ALSO PLACED THE EASTERN HALF OF THE CWA IN THE SWODY2 SLIGHT RISK AS THESE LOCATIONS WILL RESIDE IN THE PRE-FRONTAL WARM SECTOR DURING PEAK HEATING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT AND MOVE SOUTHEAST DURING THE AFTERNOON. MLCAPE VALUES AOA 2000 J/KG... STEEP LAPSE RATES AND 35 KTS OF DEEP LAYER SHEAR WILL SUPPORT A THREAT FOR LARGE HAIL AND DAMAGING WINDS. MORE SHOWERS ARE EXPECTED WEDNESDAY AS THE UPPER LOW SWINGS ACROSS THE PANHANDLES. ZONAL FLOW TAKES OVER BY LATE IN THE WEEK INTO THE WEEKEND WITH WARMING TEMPERATURES AND DRY CONDITIONS. LONG RANGE MODELS THEN BEGIN TO DIVERGE ON THE EXTENDED AS THE GFS TAKES THE NEXT UPPER LOW TO OUR NORTH WHILE THE ECMWF SINKS THE LOW INTO THE DESERT SW. THIS SYSTEM BEARS WATCHING AS IT COULD BRING OUR NEXT ROUND OF SHOWERS AND THUNDERSTORMS NEXT WEEK. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Apr 1, 4:51 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT MON APR 1 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 451 PM CDT MON APR 1 2013 /351 PM MDT MON APR 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS AND NORTHEAST PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REST OF THE PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND AREA. THE MAIN THREATS WITH THESE STORMS WILL INCLUDE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY NIGHT ACROSS A LARGER AREA ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 6PM CDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 1, 6:06 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT MON APR 1 2013
TXZ067-068-075-012330-
CRANE-PECOS-WARD-
606 PM CDT MON APR 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CRANE...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES
UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF IMPERIAL AT 605 PM
CDT...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3142 10287 3145 10257 3131 10248 3119 10256
3115 10285 3131 10295
TIME...MOT...LOC 2305Z 243DEG 25KT 3127 10280Special weather statement, Apr 1, 6:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT MON APR 1 2013 TXZ075-020000- PECOS- 629 PM CDT MON APR 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 627 PM CDT...MOVING EAST AT 15 MPH. THE STORM IS ABOUT 19 MILES SOUTHEAST OF FORT STOCKTON AND WILL BE AFFECTING HIGHWAY 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3082 10260 3053 10254 3055 10287 3076 10289 TIME...MOT...LOC 2327Z 267DEG 11KT 3066 10274
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| Apr 1, 8:31 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| Apr 2, 2:12 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| Apr 2, 2:51 PM CDT | Special Weather Statement | MAF | Brewster | 24 min |
| Apr 2, 3:15 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 2, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Apr 2, 3:24 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| Apr 2, 3:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Apr 2, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 2, 4:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 53 min |
| Apr 2, 4:16 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| Apr 2, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Apr 2, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 52 min |
| Apr 2, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 53 min |
| Apr 2, 5:18 PM CDT | Tornado Warning | MAF | Terrell | 27 min |
| Apr 2, 5:42 PM CDT | Tornado Warning | MAF | Terrell | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.